Introduction: Organophosphate (OP) insecticides inhibit both cholinesterase and pseudo-cholinesterase activities. The inhibition of acetylcholinesterase causes accumulation of acetylcholine at synapses, and overstimulation of neurotransmission occurs as a result of this accumulation. The mortality rate of OP poisoning is high. Early diagnosis and appropriate treatment is often life saving. Treatment of OP poisoning consists of intravenous atropine and oximes. The clinical course of OP poisoning may be quite severe and may need intensive care management. We report our experience with the intensive care management of serious OP insecticide poisonings.
Methods: A retrospective study was performed on the patients with OP poisoning followed at our medical intensive care unit. Forty-seven patients were included. Diagnosis was performed from the history taken either from the patient or from the patient's relatives about the agent involved in the exposure. Diagnosis could not be confirmed with serum and red blood cell anticholinesterase levels because these are not performed at our institution. Intravenous atropine and pralidoxime was administered as soon as possible. Pralidoxime could not be given to 16 patients: 2 patients did not receive pralidoxime because they were late admissions and 14 did not receive pralidoxime because the Ministry of Health office was out of stock. Other measures for the treatment were gastric lavage and administration of activated charcoal via nasogastric tube, and cleansing the patient's body with soap and water. The patients were intubated and mechanically ventilated if the patients had respiratory failure, a depressed level of consciousness, which causes an inability to protect the airway, and hemodynamic instability. Mechanical ventilation was performed as synchronized intermittent mandatory ventilation + pressure support mode, either as volume or pressure control. Positive end expiratory pressure was titrated to keep SaO2 above 94% with 40% FIO2. Weaning was performed using either T-tube trials or pressure support weaning. The chi-square test was used for statistical analysis. Data are presented as mean +/- standard deviation.
Results: There were 25 female and 22 male patients. Thirty-two (68%) were suicide attempts and 15 (32%) were accidental exposure. The gastrointestinal route was the main route in 44 (93.6%) patients. The mortality rates for the patients who did and did not receive pralidoxime were 32 and 18.7%, respectively, and were not statistically different. The most frequent signs were meiosis, change in mental status, hypersalivation and fasciculations. Ten patients (21.2%) required mechanical ventilation. The mortality rate for the patients who required mechanical ventilation was 50%, but the rate was 21.6% for the patients who were not mechanically ventilated. Intermediate syndrome was observed in 9 (19.1%) patients. Complications were observed in 35 (74.4%) patients. These complications were respiratory failure (14 patients), aspiration pneumonia (10 patients), urinary system infection (6 patients), convulsion (4 patients) and septic shock (1 patient). The duration of the intensive care stay was 5.2 +/- 3.0 days.
Discussion: Ingestion of OP compounds for suicidal purposes is a major problem, especially in developing countries. Thirty-two (68%) of our patients used the OP insecticide for suicide. Two patients did not receive pralidoxime because of delayed admission and they were successfully treated with atropine alone. Three of the patients who did not receive pralidoxime because of unavailability died. The mortality rate was no different between the patients treated with pralidoxime or those without pralidoxime. De Silva and coworkers have also reported that the mortality rate was not different between each group. Three patients with intermediate syndrome died due to delay for endotracheal intubation. The average respiratory rate of these patients increased from 22 to 38 breaths/min, which is an important sign of respiratory distress. The nurse to patient ratio was increased after these events. Early recognition of respiratory failure resulting in intubation and mechanical ventilation is a life-saving intervention for patients with OP poisoning. Respiratory failure is the most troublesome complication, which was observed in 35 (74.4%) patients. Patients with OP poisoning may have respiratory failure for many reasons, including aspiration of the gastric content, excessive secretions, pneumonia and septicemia complicating acute respiratory distress syndrome.
Conclusions: OP insecticide poisoning is a serious condition that needs rapid diagnosis and treatment. Since respiratory failure is the major reason for mortality, careful monitoring, appropriate management and early recognition of this complication may decrease the mortality rate among these patients.